MAUDE Adverse Event Report: STRYKER SPINE-US AVIATOR FIXED SELF DRILLING SCREW 4X14MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

STRYKER SPINE-US AVIATOR FIXED SELF DRILLING SCREW 4X14MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number 48844014
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Device Embedded In Tissue or Plaque (3165)
Date of Event 05/10/2018
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a patient had a primary surgery to the cervical spine (b)(6) 2014.In 2018 it was confirmed that he had neck kyphosing and screw loosening.Revision acdf/ corpectomy was performed on (b)(6) 2018.The surgeon removed a previously implanted 2 level aviator plate and screws from the patients cervical spine.Upon removal of one of the screws, the screw had fractured in half and only half the screw was removed from the patient.When removing additional screws, it was noticed the spring bar locking mechanism of the plate was damaged.
 
Additional Manufacturer Narrative
Method: visual inspection, product history review, complaint history review, labelling review, risk assessment.Result: the screw was confirmed visually to have fractured.Manufacturing files were reviewed and no anomalies were found.Conclusion: the screw was broken due to removal.The root cause could not be determined conclusively.Possible root causes include: poor bone screw pruchase, screw pathway not prepared properly, incorrect trajectory of screw, screw not seated below springbar before final blocker was turned, guide was not used to insert/prepare screw, incompatible tolerances, screw interferes with spring bar, blocker not unlocked prior to screw insertion, blocker head/screw stripped, incorrect geometry, incorrect screwdriver used to final tighten, stripped screw threads, blocker was unlocked/locked several times, screws were inserted and removed multiple times comprimising spring bar functionality.
 
Event or Problem Description

Brand Name
AVIATOR FIXED SELF DRILLING SCREW 4X14MM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key7584653
Report Number0009617544-2018-00136
Device Sequence Number13497254
Product Code KWQ
UDI-Device Identifier07613252254706
UDI-Public(01)07613252254706
Combination Product (Y/N)N
Initial Reporter CountryGB
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model Number48844014
Device Catalogue Number48844014
Device Lot NumberFL2
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/21/2018
Initial Date Received by Manufacturer 05/10/2018
Supplement Date Received by Manufacturer08/07/2018
Initial Report FDA Received Date06/08/2018
Supplement Report FDA Received Date08/30/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age44 YR